27 Mar 2005
I am just now withdrawing from 20 mg. Lexapro after a year and a half.
I tapered off at a 10 mg level for 3 weeks, then went to 10 mg. every-other day for about 2 weeks. There are a million different ways to taper, but the key point is that you are doing the right thing by tapering. It think in your daughter's case it is probably better that you are doing it very slowly; her body is likely smaller than alot of adults, and 20 mg. is a fairly high Lexapro dose.
One thing I think you should keep in mind is to employ as much critical thinking as you can about this drug, it's effects, withdrawal, etc. Everyone contributing to this forum is simply a user and can only share their experiences, not diagnose your daughter, including myself.
Having said that, from some medical case study literature I read on the net, including this website: http://www.antidepressantsfacts.com/addiction-withdrawal.htm, I would guess that the drug itself is causing the symptoms, not an inherent chemical imbalance in your daughter's brain if she never experienced that before going on the Lexapro. The literature links in the website I included above talk about infant withdrawal after birth from mothers using Lexapro during pregnancy, with many of the same syptoms you are describing such as anxiety and irritability.
As for me, I had night sweats when I first decreased my dosage. They subsided. Now that I'm completely off, I've experienced the seemingly common anxiety and irritability, along with some visual symptoms (jerky nerves when moving eyes) and a bit of vertigo. I also experienced increased appetite, especially for starchy foods. This makes sense because these foods (as well as many others) affect seratonin levels in the brain.
My suggestion to you would be to read as much scientific information as you can get your hands on, including how these chemicals work in the brain, how that affects our minds, etc. Unfortunately, medical doctors don't always know as much as we would hope. We have to rely on ourselves to investigate this information. I would do this for any drug my doctor wanted my child to take. A Physicians Desk Reference can give you alot of information; so can the internet if you are looking at real scientific studies, not antecdotes.
As for the question people often ask about why you are taking your daughter off this drug, I say this. I'm a low-level depressive person and used Lexapro as a step toward recovering from a depressive period in my life, in conjunction with therapy. I, and my therapist, simply don't feel that I need the drug anymore, so why should I pay good money every month to put a chemical into my body that isn't necessary? This would be like taking cold medicine indefinitely. Of course, for more serious cases of depression this is not an option. And, while I experienced many good effects from Lexapro, I was not my true self in many regards. Now that I'm off of it my passion for many things that was lost has returned, including playing the piano. I think these are great reasons for getting off the chemical.
I agree that the doctor made a huge error in judgement putting her on Lexapro. I hope that your daughter (and you) hang in there, get through this, and return to a normal life. And I hope it helps to know that others have experienced this along with you and your daughter.